Aequationes mathematicae

, Volume 89, Issue 3, pp 685–718 | Cite as

Characterizing ring derivations of all orders via functional equations: results and open problems

  • Bruce Ebanks


We provide a unifying framework for the treatment of equations of the form
$$\sum_{k=1}^n x^{p_k} f_k (x^{q_k}) = 0$$
for additive maps f k and integers p k , q k (1 ≤  k ≤  n). We show how to solve many equations of this type, and we present some open problems. In general our unknown functions map an integral domain of characteristic zero into itself. When negative exponents appear, we restrict our attention to fields of characteristic zero. All of the results could be formulated for integral domains or fields of sufficiently large characteristic as well.

Mathematics Subject Classification (2010)

Primary 39B52 39B72 Secondary 13N15 16W25 


Ring derivation Derivation of higher order Additive map Homogeneous function Integral domain 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aczél J., Daróczy Z.: On Measures of Information and Their Characterizations. Academic Press, New York (1975)MATHGoogle Scholar
  2. 2.
    Ebanks B.: On the equation F(X) + M(X)G(X −1) = 0 on K n. Linear Algebra Appl. 125, 1–17 (1989)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Ebanks B., Ng C.T.: Homogeneous tri-additive forms and derivations. Linear Algebra Appl. 435, 2731–2755 (2011)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Ebanks B., Sahoo P., Sander W.: Characterizations of Information Measures. World Scientific, Singapore (1998)CrossRefGoogle Scholar
  5. 5.
    Eisenbud D.: Commutative Algebra: with a View Toward Algebraic Geometry. Springer, New York (1999)Google Scholar
  6. 6.
    Gleason A.M.: The definition of a quadratic form. Am. Math. Monthly 73, 1049–1066 (1966)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Halter-Koch F.: Characterization of field homomorphisms and derivations by functional equations. Aequat. Math. 59, 298–305 (2000)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Halter-Koch F., Reich L.: Charakterisierung von Derivationen höherer Ordnung mittels Funktionalgleichungen. Österreich. Akad. Wiss. Math. Natur. Kl. Sitzungsber. II 207, 123–131 (1998)MATHMathSciNetGoogle Scholar
  9. 9.
    Hartshorne R.: Algebraic Geometry. Springer, New York (1997)Google Scholar
  10. 10.
    Kannappan Pl., Kurepa S.: Some relations between additive functions-I. Aequat. Math. 4, 163–175 (1970)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Kuczma, M.: An Introduction to the Theory of Functional Equations and Inequalities. In:Cauchy’s Equation and Jensen’s Inequality. Birkhäuser, Basel (2009)Google Scholar
  12. 12.
    Kurepa S.: The Cauchy functional equation and scalar product in vector spaces. Glasnik Mat.-Fiz. Astronom. Ser. II Drutvo Mat. Fiz. Hrvatske 19, 23–36 (1964)MATHMathSciNetGoogle Scholar
  13. 13.
    Kurepa S.: Remarks on the Cauchy functional equation. Publ. Inst. Math. (Beograd) (N.S.) 5(19), 85–88 (1965)MathSciNetGoogle Scholar
  14. 14.
    Maksa Gy.: The general solution of a functional equation related to the mixed theory of information. Aequat. Math. 22, 90–96 (1981)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Ng C.T.: On a generalized fundamental equation of information. Can. J. Math. 35, 862–872 (1983)CrossRefMATHGoogle Scholar
  16. 16.
    Ng C.T.: On the equation F(x) + M(x)G(1/x) = 0 and homogeneous bi-additive forms. Linear Algebra Appl. 93, 255–279 (1987)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Nishiyama A., Horinouchi S.: On a system of functional equations. Aequat. Math. 1, 1–5 (1968)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Reich L.: Derivationen zweiter Ordnung als Lösungen von Funktionalgleichungen. Grazer Math. Ber. 337, 45–65 (1998)MATHGoogle Scholar
  19. 19.
    Unger J., Reich L.: Derivationen höherer Ordnung als Lösungen von Funktionalgleichungen. Grazer Math. Ber. 336, 1–83 (1998)MATHMathSciNetGoogle Scholar
  20. 20.
    Zariski, O., Samuel, P.: Commutative Algebra, vol. 1. Springer, New York (1986)Google Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsMississippi State UniversityMississippi StateUSA

Personalised recommendations